Hail, Dixon
- When
- September 21, 2:25 AM CST
- Where
- Dixon County, 0.86 mi NW of Ponca
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -96.710
A thunderstorm produced marginally large hail near Ponca in extreme northeast Nebraska during the predawn hours on September 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail near Ponca in extreme northeast Nebraska during the predawn hours on September 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 8:33 PM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 933 PM CDT SUN SEP 20 2009 .DISCUSSION... CHANGES THEY ARE A COMIN TO THE LARGE SCALE TONIGHT...WITH DEEP TROUGH STARTING TO EVOLVE IN THE HIGH PLAINS...WITH A NUMBER OF PIECES OF UPR ENERGY IN CO/WY/MT. MAIN UPR WAVE AND GREATEST HT FALLS AREA IN ERN MT...BUT NO SHAME WITH THOSE ASSOCIATED WITH SRN ENERGY DIGGING INTO CO. IN RESPONSE...A STRONG CDFNT IS NOW TRUDGING THRU CNTRL SD...ALMOST READY TO KNOCK ON THE FAR WRN CWA COUNTIES. SEEING A SCT COVERAGE OF TSRA ALG THE BNDRY FROM NEBRASKA TO NRN SD. CURRENT ACTIVITY ALMOST A GLASS SLIPPER FIT TO THE SPC MESOANALYSIS DEEP MOISTURE CONVERGENCE...MOST WIDESPREAD IN ENHANCED CONVERGENCE TO NORTH OF WK WAVE ALG BNDRY IN CNTRL SD. THIS ACTIVITY LOCATED IN A NARROW AXIS OF ENHANCED INSTABILITY 800-1000 J/KG MLCAPE PRIOR TO SUNSET...WITH TONGUE OF MID TO UPPER 50S SFC DWPTS...AND NARROW AXIS OF STEEPER MID LVL LAPSE RATES ADVECTING NWRD AHEAD OF MEAN UPR TROUGH. WITH AS WEAK AS THE EXISTING FLOW AWAY FROM THE LLJ AHEAD OF FRONTAL BNDRY...EFFECTIVE SHEAR IS MEAGER TO ORGANIZE ACTIVITY...AND INSTABILITY AXIS REMAINS SOMEWHAT NARROW...SHIFTING E TOWARD THE I29 CORRIDOR AND JUST E BY 12Z MON. LOW LVL BNDRY EXPECTED TO REMAIN QUITE CONVERGENT WITH LOW LVL SE TO NW SHIFT ACRS BNDRY...BUT BECOMING WKR AND MORE DEFORMATIVE WITH HEIGHT. AS SRN PORTION OF TROUGH CONTINUES TO DIG AND NRN STREAM STARTS TO DROP INTO THE WRN PLAINS...WL SEE MAIN 700-500 DIV Q SHIFT E...BUT WKN HEADING EWRD OVERNIGHT. QUESTION IS WL CONVERGENCE/ FRONTOGENESIS AND MARGINAL INSTABILITY BE ENOUGH TO MAINTAIN CONVECTION ALG BNDRY WHICH OTHERWISE HAS LITTLE POTENTIAL TO BECOME ORGANIZED...OR WL ONE HAVE TO WAIT FOR MORE SYNOPTICALLY FORCED PRECIP ON MONDAY. EXPECT THAT DIURNAL UPTAKE THIS EVENING ALG BNDRY WL PRESS TO E...BUT EVENTUALLY WKN DRIVING TOWARD I29 IN LAST 4-6HRS OVERNIGHT. WL UP THE POPS A BIT FOR THE LATE NIGHT DYNAMICALLY FORCED SHRA...WHILE IN LESS THERMODYNAMIC FAVOR...SHOULD PERSIST A BIT BETTER. WNDS HAVE DECOUPLED/DIMINISHED FROM EARLIER DAY GUSTINESS...BUT WITH FAIRLY STRONG PREFRONTAL GRADIENT...SHUD SEE WNDS COME UP AGAIN TO A LESSER DEGREE AHEAD OF BNDRY...AND VERY MUCH SO BEHIND BNDRY WHERE 35 TO 40 MPH WIND GUSTS ARE EXPECTED FOR A TIME AFTER INITIAL CONVECTIVE THREAT. LOOK FOR UPDATED ZFP/PFM SHORTLY. /CHAPMAN && .AVIATION... VFR THRU 12Z MON BECOMING MVFR CIGS. CDFNT WL REACH I29 AFTER 12Z MON. RW AND TRW DEVELOPING NR THRU FNT AT 02Z WL SPREAD EWD ACRS THE CWA TONIGHT INTO MON. VSBYS MAY DROP BELOW 3SM IN THE STRONGER STORMS BEFORE 12Z MON. && .PREV DISCUSSION... WEAKENING UPPER LEVEL WAVE LIFTING NORTHEAST AWAY FROM THE FORECAST AREA THIS EVENING. WAVE CARRIED ENOUGH MOISTURE TO PRODUCE A DECENT AMOUNT OF CU THIS AFTERNOON FROM I29 EASTWARD. THESE CLOUDS WILL DISSIPATE THIS EVENING AS THE WAVE EXITS COUPLED WITH THE LOSS OF DAYTIME HEATING. GUSTY SOUTHERLY WINDS IN EXCESS OF 30 MPH WILL ALSO SUBSIDE SOMEWHAT AFTER SUNSET BUT WITH AN APPROACHING FRONT THE PRESSURE GRADIENT WILL MAINTAIN MODERATE SOUTHERLY WINDS THROUGH THE EVENING. MAIN UPPER LEVEL TROUGH DIVING INTO THE NORTHERN ROCKIES THIS AFTERNOON. ASSOCIATED COLD FRONT HAS ALREADY ENTERED THE WESTERN HIGH PLAINS AND SHOULD PROGESS STEADILY EASTWARD THIS EVENING REACHING THE WESTERN PORTION OF THE FORECAST AREA AROUND MIDNIGHT. ENOUGH INSTABILITY IN ADVANCE OF THE FRONT FOR SMALL POPS ACROSS THE FAR WEST THIS EVENING. BUT MUCH BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE FRONT LATER TONIGHT AS COOL AIR ALOFT ADVECTS IN WITH THE WAVE. QG FORCING IS WEAK TONIGHT...HOWEVER FRONTAL CONVERGENCE IS STRONG AS WELL AS LOW LEVEL FRONTOGENESIS. NORTHWEST WINDS WILL PICK UP BEHIND THE FRONT BECOMING GUSTY FROM THE JAMES RIVER VALLEY WESTWARD LATE TONIGHT. AFTER A MILD EVENING...OVERNIGHT TEMPERATURES WILL NOT DROP OFF LIKE THE PAST COUPLE NIGHTS WITH MORNING LOWS HOLDING MOSTLY IN THE MID AND UPPER 50S. ON MONDAY...NAM AND GFS ARE IN DECENT AGREEMENT WITH THE SFC FROPA...AND THE ASSOCIATED UPPER TROF BEGINS CLOSING OFF AND DIVING DOWN SWD THRU THE WRN PLAINS. THE GFS AND ECMWF ARE A LITTLE QUICKER IN CLOSING THE UPPER TROF OFF COMPARED WITH THE NAM...BUT NOT ENOUGH TO ALTER THE WX IN THIS FA. THE SFC FROPA BEGINS TO HANG UP SOME IN THE ERN SECTIONS OF OUR FA AS IT OUTRUNS THE UPPER SUPPORT. THAT CREATES AN INTERESTING SCENARIO IN THAT SHOWERS WITH ISOLATED THUNDERSTORMS ARE LIKELY TO KEEP GENERATING THE NEAR BOUNDARY THRU THE ERN PARTS OF THE FA DURING THE AFTERNOON. ALSO INITIALLY IN THE MORNING...LIKELY POPS ARE STILL WARRANTED THRU MOST OF THE WRN HALF OF THE FA WITH THE FROPA AND STRONG FRONTAL CONVERGENCE. CANNOT RULE OUT MORNING TSRA IN OUR EAST EITHER DUE TO WAA AND ISENTROPIC ASCENT. FINALLY CONCERNING PCPN...STILL LOOKS LIKE A STRONG DRY SLOT USHERING IN DRY MID LVL AIR THRU THE SRN PART OF OUR FA WHICH SHOULD GIVE ONLY VERY SPOTTY PCPN POTENTIAL IN THOSE AREAS AS THE DAY PROGRESSES. POST FRONTAL WINDS WILL BECOME QUITE WINDY...BUT NOT ENUF FOR AN ADVY AS H85 WIND SPEEDS ARE 30 TO 35 KTS. MAX TEMPS ON MONDAY ARE VERY TRICKY...IN THAT FAIRLY MILD READINGS MAY PREVAIL DESPITE CLOUDS JUST AHEAD OF THE FROPA IN OUR FAR ERN FA. ELSEWHERE...WENT VERY CLOSE TO THE COOLER MET READINGS BEHIND THE FRONT. FURTHERMORE TEMPERATURES MAY STEADY OUT OR EVEN FALL BEHIND THE FRONT DURING THE AFTERNOON. MONDAY NIGHT THRU TUESDAY NIGHT IS MARKED BY TROWALING IN THIS AREA. THE VARIOUS MODELS ARE PRETTY CLOSE IN THESE THREE PERIODS WITH THE POSITION OF THE CLOSED UPPER LOW OVR THE SWRN PLAINS. AND CURRENTLY...ITS POSITION DOES FAVOR A TROWAL...ESP OVR OUR NRN AREAS. IN ADDITION...BOTH THE NAM AND GFS RH TIME SECTIONS FAVOR A LOT OF MOISTURE BLO H7 IN THIS AREA WHICH SHOULD PRODUCE PLENTY OF CLOUD COVER. IN FACT...STRATUS OR STRATOCU WL BE A PROBLEM LINGERING RIGHT INTO TUE NIGHT EVEN ACROSS THE DRY SLOTTED AREAS ACROSS OUR FAR SRN FA AROUND KSUX. CONCERNING TEMPERATURES...WITH A COOL NORTH WIND BLOWING ON TUESDAY...CONTINUED TO GO CLOSER TO THE COOLER MET READINGS. IT WL NOT BE VERY PLEASANT FOR MOST OF OUR LOCATIONS. FOR NOW...LEFT WED DRY AS THE NAM AND GFS ELIMINATE THE TROWALING POTENTIAL. THE GFS CONTS ITS RETROGRESSION OF THE UPPER LOW BACK TOWARD THE FOUR CORNERS AREA ON WED...WITH THE NAM AND ECMWF CIRCLING AROUND THE SWRN PLAINS AREA. THE NEW 12Z ECMWF DOES STILL KEEP PCPN POTENTIAL THRU THE NRN AND WRN SECTIONS OF OUR FA ON WED DUE TO SOME TROWALING. HOWEVER OPTED TO LEAVE WED DRY FOR NOW IN CASE THE UPPER LOW DOES INDEED BACK FURTHER WWD...WHICH IS CERTAINLY POSSIBLY. ANTICIPATING LESS CLOUD COVER ON WED...THEREFORE MAX TEMPS SHOULD MODIFY TO READINGS CLOSE TO NORMAL. IN THE EXTENDED THURSDAY THRU SUNDAY...AS MENTIONED ABOVE...THE GFS CONTS TO BE THE OUTLIER WITH RESPECT TO OTHER MEDR MODELS AND ITS ENS MEAN IN RETROGRADING THE UPPER LOW BACK TOWARD THE FOUR CORNERS. AS WEIRD AS THIS SOLN LOOKS...CERTAINLY CANNOT RULE IT OUT AS THE GFS PERFORMED THE BEST IN HANDLING OUR PREV RETROGRADING UPPER LOW A WEEK AGO. BUT EVEN THE SLOWER GFS THEN KICKS THE UPPER LOW OUT EWD INTO THE PLAINS FRIDAY NIGHT THRU SAT NIGHT. THEREFORE OPTED FOR PCPN CHCS MOVG UP FM THE SW ON FRIDAY...COVERNING THE CWFA ON FRIDAY NIGHT AND EXITING ON SATURDAY. WL REEVALUATE FURTHER THE PCPN POTENTIAL FOR SAT NIGHT ON MONDAYS SHIFT AS MANY TIMES THESE UPPER LOWS EJECT SLOWER THEN ANTICIPATED. ACTUALLY FOR GUIDANCE OF UPPER LOW AND PCPN PLACEMENT...THE DGEX LOOKED PRETTY GOOD...WHICH WAS A MIDDLE OF THE ROAD COMPROMISE BETWEEN THE MORE AGGRESSIVE ECMWF AND THE GFS SOLUTIONS. IT LOOKED FAIRLY CLOSE TO THE GFS ENS MEAN. NO MAJOR CHANGES TO TEMPERATURES OR WINDS. WITH ANTICIPATED CLOUD COVER LATE THIS WEEK AND SATURDAY...TIGHTENED THE DIRURNAL TEMP RANGE SOME COMPARED TO GUIDANCE. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 AM CDT SUN SEP 20 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 534 AM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL SPREAD EAST INTO THE AREA TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF THE JAMES RIVER THIS EVENING...THEN SPREAD EAST AFTER MIDNIGHT. THOUGH THERE IS A CHANCE OF THUNDERSTORMS IN MOST AREAS BY DAYBREAK...THE MOST LIKELY AREAS TO SEE THUNDERSTORMS WILL BE IN SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND PORTIONS OF MINNESOTA AND IOWA ALONG THE HIGHWAY 75 CORRIDOR. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. HOWEVER...IF STORMS ARE ABLE TO DEVELOP WEST OF THE JAMES RIVER DURING THE EARLY EVENING...AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER ALONG AND EAST OF INTERSTATE 29 ON MONDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195880.